Florida, 2007

Hail in Florida, May 12, 2007

May 12, 2007 · NWS MFL · 1 event in 1 county or zone

Severe thunderstorms affected Glades County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Severe thunderstorms affected Glades County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 12, 1:09 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 12, 1:09 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT SAT MAY 12 2007

.DISCUSSION...THE LOW PRESSURE SYSTEM THAT WAS ANDREA LOOKS BETTER
TODAY THAN THE LAST COUPLE OF DAYS ABOUT 200 MI EAST OF CAPE
CANAVERAL BUT CONTINUES TO MOVE SLOWLY AWAY FROM THE FLORIDA
PENINSULA. A SURFACE TROUGH OF LOWER PRESSURE EXTENDS FROM THE LOW
BACK ACROSS THE LAKE OKEECHOBEE REGION TO THE FORT MYERS AREA. NORTH
OF THE TROUGH WINDS ARE FROM THE NORTHWEST WHILE SOUTH OF IT WINDS
ARE WEST TO WEST SOUTHWEST. AT MID LEVELS A BROAD SYNOPTIC SCALE
TROUGH AT 500 MB EXTENDS SOUTHWEST-NORTHEAST ACROSS THE ENTIRE GULF
OF MEXICO AND THE SOUTHEASTERN STATES.

SMOKE FROM WILDFIRES SCATTERED OVER FLORIDA AND GEORGIA CONTINUES TO
PLAGUE THE REGION, AND VISIBILITIES DROPPED BELOW ONE MILE ACROSS
THE LAKE OKEECHOBEE REGION AND PARTS OF PALM BEACH AND BROWARD
COUNTIES THIS MORNING. A REPEAT PERFORMANCE IS POSSIBLE AGAIN
TONIGHT AS WINDS DIE DOWN AND SMOKE GETS TRAPPED NEAR THE GROUND
ONCE AGAIN COMPLICATED BY DEVELOPING FOG AROUND SUNRISE AND A LOW
SUN ANGLE.

IN SPITE OF A MORE FAVORABLE THERMODYNAMIC PROFILE AS SHOWN BY THE
12Z SOUNDINGS SATURDAY, SUBSIDENCE AND RELATIVELY LOW MOISTURE
SHOULD LIMIT CONVECTION TODAY. ANY ISOLATED SHOWERS OR THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON SHOULD DIE DOWN BY 10 PM. IT LOOKS
BETTER FOR CONVECTION SUNDAY AND DOWNRIGHT OPTIMISTIC FOR MONDAY
AS ANDREA MOVES AWAY AND AFTERNOON SEA BREEZE CIRCULATIONS GET
GOING TO ENHANCE CONVERGENCE. MOISTURE LOOKS BETTER TOO AND A
CONTINUED TROFFINESS ALOFT WITH COLD 500 MB TEMPERATURES SHOULD
HELP INSTABILITY.

FOR THE EXTENDED PERIOD...A RIDGE BECOMES ESTABLISHED OVER THE
CAROLINAS MONDAY THROUGH MUCH OF NEXT WEEK, PROVIDING A MUCH MORE
NORMAL EASTERLY FLOW ACROSS THE FLORIDA PENINSULA. EXTENDED GUIDANCE
ALMOST APPEARS TO SHOW RAINY SEASON STARTING FOR PARTS OF MAINLAND
SOUTH FLORIDA. HPC QPF THROUGH WEDNESDAY SHOWS MORE THAN THREE
QUARTERS OF AN INCH ACROSS ALL OF MAINLAND SOUTH FLORIDA WITH SOME
LOCATIONS RECEIVING AS MUCH AS TWO INCHES. THE GFS DEVELOPS
WHAT APPEARS TO BE A SPURIOUS LOW NEAR THE SOUTH FLORIDA PENINSULA
BY THURSDAY MOVING IT SLOWLY NORTHEAST INTO NEXT WEEKEND. FOR THIS
PACKAGE I WILL IGNORE IT AND CONTINUE A GENERAL EASTERLY FLOW.

.AVIATION...SMOKE AND HAZE SHOULD CONTINUE TO AFFECT THE MOST OF
THE TAF SITES THROUGH THE EARLY AFTERNOON HOURS...BEFORE THE SEA
BREEZES ALONG BOTH COASTS DEVELOP AND PUSH INLAND. THE ONLY TAF
SITE SITES THAT WILL CONTINUE TO SEE THE SMOKE AND HAZE THROUGH
ALL OF THE AFTERNOON AND EARLY EVENING HOURS WILL BE TMB AND APF
TAF SITES...AS A STREAM OF SMOKE SEEN ON THE VIS SATELLITE
CONTINUES TO MOVE EAST FROM THE SOUTHEAST GULF OF MEXICO THROUGH
SOUTHERN AREAS OF THE CWA.

THERE SHOULD ALSO BE SHOWERS AND THUNDERSTORM DEVELOPMENT ALONG
THE SEA BREEZES THIS AFTERNOON MAINLY NORTH OF ALLIGATOR ALLEY. SO
HAVE ADDED VCTS IN THE TAF SITES OF PBI...FLL...AND FXE SITES
THROUGH THIS AFTERNOON WITH VCSH THIS EVENING.

AFTER MIDNIGHT TONIGHT...THE WINDS WILL BECOME NORTHWEST BUT LIGHT.
SO THERE COULD BE SOME FOG AND SMOKE MIX OVER THE TAF SITES TOWARDS
MORNING WITH THE VIS DROPPING INTO THE MVFR CONDITIONS.

.MARINE...IN GENERAL WINDS SHOULD BE LESS THAN 15 KNOTS FOR THE NEXT
SEVERAL DAYS ACROSS SOUTH FLORIDA COASTAL WATERS. A WESTERLY PATTERN
TODAY WILL BECOME LIGHT AND VARIABLE SUNDAY AND THEN EASTERLY MONDAY
THROUGH WEDNESDAY. ONSHORE AFTERNOON SEA BREEZES WILL BE
SUPERIMPOSED ON THE MEAN WIND FLOW STARTING SUNDAY AFTERNOON THROUGH
NEXT WEEK. THUNDERSTORMS AND ASSOCIATED LIGHTNING WILL BEGIN TO
BECOME A BIGGER HAZARD MONDAY THROUGH WEDNESDAY.

.FIRE WEATHER...RELATIVE HUMIDITIES THIS AFTERNOON MAY DROP TO 35
PERCENT OR BELOW FOR AN HOUR OR TWO FROM DADE ACROSS BROWARD AND
PALM BEACH COUNTIES TO THE LAKE OKEECHOBEE REGION BUT SHOULD NOT
EXCEED 4 HOURS. SIMILAR RELATIVE HUMIDITIES ARE EXPECTED SUNDAY
AFTERNOON BUT WITH A FEW MORE SHOWERS OR THUNDERSTORMS AROUND AGAIN
DO NOT EXPECT IT TO EXCEED 4 HOURS AT THIS TIME. MOISTURE SHOULD BE
INCREASING MONDAY THROUGH WEDNESDAY.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  68  85  72  85 / 20 30 20 50
FORT LAUDERDALE  71  86  72  84 / 10 30 20 50
MIAMI            72  88  73  85 / 10 30 20 50
NAPLES           70  86  69  88 / 10 30 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...50/RLP
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, May 12, 9:13 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1013 AM EDT SAT MAY 12 2007

FLZ063-066>075-130100-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1013 AM EDT SAT MAY 12 2007

...A FEW STRONG STORMS EXPECTED INTERIOR AND EAST COAST THIS AFTERNOON AND SUNDAY...
...INCREASE IN RISK OF RIP CURRENTS EAST COAST BEACHES EARLY NEXT WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE INTERIOR PORTIONS OF SOUTH FLORIDA AND THEN
SPREAD TO THE EAST COAST. SOME OF THESE STORMS COULD BECOME STRONG
WITH FREQUENT LIGHTNING STRIKES, GUSTY WINDS TO 50 MPH, AND
SMALL HAIL ALONG WITH BRIEF VERY HEAVY RAINFALL.

WIND: SOME OF THE STRONGER STORMS THIS AFTERNOON COULD PRODUCE
WIND GUSTS TO 50 MPH.

HAIL: A FEW STORMS THIS AFTERNOON COULD PRODUCE HAIL UP TO THE
SIZE OF DIMES.

VISIBILITY: SMOKE FROM WILDFIRES BURNING IN GEORGIA AND FLORIDA
PENINSULA MAY TEMPORARILY REDUCE VISIBILITIES BELOW 6 MILES ACROSS
SOUTH FLORIDA THIS AFTERNOON. ALTHOUGH THE IMPACT IS NOT EXPECTED
TO BE SIGNIFICANT, MOTORISTS SHOULD BE AWARE OF THE POTENTIAL FOR
LOCALLY REDUCED VISIBILITIES WHILE DRIVING ACROSS SOUTH FLORIDA
THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS MAINLY THE
INTERIOR AND EASTERN PORTIONS OF THE SOUTH FLORIDA PENINSULA ON
SUNDAY...AS AN UPPER LEVEL TROUGH LINGERS ACROSS THE REGION. A FEW OF
THE STORMS COULD BECOME STRONG WITH GUSTY WINDS TO 50 MPH AND
SMALL HAIL. AFTERNOON THUNDERSTORM CHANCES WILL INCREASE FOR THE
ENTIRE AREA FROM SUNDAY THROUGH THURSDAY, AS DEEPER MOISTURE
RETURNS AND FAVORABLE SEA BREEZE BOUNDARIES DEVELOP ALONG BOTH
COASTS. SLIGHT DRYING IS THEN EXPECTED ON FRIDAY.

THE WINDS WILL BE FROM THE EAST AROUND 15 MPH EARLY NEXT WEEK
ALONG WITH LOW TIDE OCCURRING DURING THE DAY HOURS. THIS WILL LEAD
TO AN INCREASE IN RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA EARLY NEXT WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE LAKE OKEECHOBEE AND
EAST COAST AREAS OF SOUTH FLORIDA THIS AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, May 12, 9:58 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1058 AM EDT SAT MAY 12 2007

AMZ610-630-650-651-670-671-FLZ063-066>075-GMZ656-657-676-121800-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT
20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM
20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
PALM BEACH WESTERN-PALM BEACH EASTERN-WESTERN COLLIER-
EASTERN COLLIER-WESTERN BROWARD-BROWARD METROPOLITAN-WESTERN DADE-
DADE METROPOLITAN-MAINLAND MONROE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
INCLUDING THE CITIES OF...MOORE HAVEN...CLEWISTON...LA BELLE...
BIG CYPRESS SEMINOLE RESERVATION...BELLE GLADE...
WEST PALM BEACH...NAPLES...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...FORT LAUDERDALE...SHARK VALLEY...
MIAMI...FLAMINGO
1058 AM EDT SAT MAY 12 2007

...SMOKE AND HAZE CONTINUES TO AFFECT SOUTH FLORIDA THROUGH EARLY AFTERNOON...

SMOKE AND HAZE FROM WILDFIRES BURNING ACROSS FLORIDA AND CONTINUES
TO POUR INTO SOUTH FLORIDA ON WEST TO NORTHWEST WINDS AROUND THE
CIRCULATION ASSOCIATED WITH THE REMNANTS OF SUBTROPICAL STORM
ANDREA. SMOKE AND HAZE WILL REDUCE VISIBILITIES DOWN TO 2 TO 4
MILES AT TIMES ACROSS SOUTH FLORIDA THROUGH THE EARLY AFTERNOON
HOURS. BOATERS...MOTORISTS...AND PILOTS SHOULD ALL BE AWARE OF
THE POTENTIAL IMPACT OF THE SMOKE. DRIVERS SHOULD USE LOW BEAM
HEADLIGHTS AND REDUCE SPEED WHILE DRIVING THROUGH THE SMOKE AND
HAZE. FURTHERMORE...PERSONS SUFFERING FROM RESPIRATORY PROBLEMS
SHOULD AVOID THE SMOKE AND FOLLOW THE ADVICE OF LOCAL HEALTH
OFFICIALS.

BAXTER
Special weather statement, May 12, 12:50 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EDT SAT MAY 12 2007

AMZ630-651-671-FLZ069>075-GMZ656-657-676-122200-
BISCAYNE BAY-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM
20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-WESTERN COLLIER-
EASTERN COLLIER-WESTERN BROWARD-BROWARD METROPOLITAN-WESTERN DADE-
DADE METROPOLITAN-MAINLAND MONROE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
INCLUDING THE CITIES OF...NAPLES...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...FORT LAUDERDALE...SHARK VALLEY...
MIAMI...FLAMINGO
150 PM EDT SAT MAY 12 2007

...SMOKE AND HAZE CONTINUES TO AFFECT AREAS SOUTH OF ALLIGATOR ALLEY THIS AFTERNOON...

SMOKE AND HAZE FROM WILDFIRES BURNING ACROSS FLORIDA AND CONTINUES
TO POUR INTO SOUTH FLORIDA ON WEST TO NORTHWEST WINDS AROUND THE
CIRCULATION ASSOCIATED WITH THE REMNANTS OF SUBTROPICAL STORM
ANDREA THIS AFTERNOON. THE SMOKE AND HAZE WILL MAINLY AFFECT THE
AREAS SOUTH OF ALLIGATOR ALLEY WITH VISIBILITIES BETWEEN 2 TO 4
MILES. BOATERS...MOTORISTS...AND PILOTS SHOULD ALL BE AWARE OF THE
POTENTIAL IMPACT OF THE SMOKE. DRIVERS SHOULD USE LOW BEAM
HEADLIGHTS AND REDUCE SPEED WHILE DRIVING THROUGH THE SMOKE AND
HAZE. FURTHERMORE...PERSONS SUFFERING FROM RESPIRATORY PROBLEMS
SHOULD AVOID THE SMOKE AND FOLLOW THE ADVICE OF LOCAL HEALTH
OFFICIALS.

BAXTER

The radar

The Tampa radar (KTBW), 137 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
May 12, 3:35 PM EST to 3:45 PM EST
Where
Glades County, Palmdale
Measured
1 in hail
Reported by
Public
Coordinates
26.930, -81.320

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34534.